Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Louisville, KY

June 16, 2008Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 16, 2008, 7:01 PM EDT for Madison County, Kentucky. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2008, 7:01 PM EDT (23:01 UTC)
Expired
Jun 16, 2008, 7:15 PM EDT
In force
14 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

County Madison County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:12 PM EDTHAIL 1.25Waco, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 9:09 AM EDTSevere Thunderstorm WatchSPC12 hr
Jun 16, 4:51 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 162301
SVRLMK
KYC151-162315-
/O.NEW.KLMK.SV.W.0099.080616T2301Z-080616T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
701 PM EDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MADISON COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 715 PM EDT...

* AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WACO..AND MOVING SOUTHEAST AT 52 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BYBEE
  AND COMBS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR EASTERN KENTUCKY.

LAT...LON 3774 8409 3766 8409 3764 8412 3762 8412
      3769 8430 3785 8421 3781 8407 3779 8409
      3775 8408
TIME...MOT...LOC 2301Z 294DEG 45KT 3773 8414

$$

JA
1 follow-up statement
000 
WWUS53 KLMK 162318
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
716 PM EDT MON JUN 16 2008

KYC151-162326-
/O.EXP.KLMK.SV.W.0099.000000T0000Z-080616T2315Z/
MADISON KY-
716 PM EDT MON JUN 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON COUNTY
EXPIRES AT 715 PM EDT...

THIS STORM PRODUCED 1 INCH HAIL AND A TREE WAS REPORTED DOWN NORTH 
OF RICHMOND. THE STORM HAS MOVED SOUTHEAST OF MADISON COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR EASTERN KENTUCKY.

LAT...LON 3774 8409 3766 8409 3764 8412 3762 8412
      3769 8430 3785 8421 3781 8407 3779 8409
      3775 8408
TIME...MOT...LOC 2301Z 294DEG 45KT 3772 8414

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:50 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 16, 6:50 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
650 PM EDT MON JUN 16 2008

.UPDATE...

THUNDERSTORMS CONTINUING OVER PARTS OF NORTH CENTRAL AND EAST
CENTRAL KENTUCKY. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH
OF THE AREA FOR..1..THUNDERSTORMS THAT ARE ON-GOING OVER THE
NORTHERN PARTS OF THE WATCH AREA AND ..2..THE ENTIRE AREA FOR
REDEVELOPMENT AS A COLD FRONT TO OUR NORTHWEST DROPS FURTHER TO THE
SOUTHEAST THIS AFTERNOON. STORMS THIS MORNING HAVE BEEN PRODUCING
HAIL...SOME SEVERE...AND WIND GUSTS TO 40 TO 55 MPH. THESE STORMS
WILL MOVE EAST OUT OF THE AREA THIS MORNING. MORE STORMS EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS THE WATCH AREA. ZONES UPDATED TO
REFLECT THE WATCH.

&&

.SHORT TERM (TODAY AND TONIGHT)...

IN THE SHORT TERM...MAIN FCST CHALLENGE FOR TODAY WILL BE POPS
ASSOCIATED WITH COLD FRONT MOVING THROUGH THE REGION AND THEN
CLEARING LATER TONIGHT.

MORNING SAT IMAGERY REVEALS MOSTLY CLEAR SKIES ACROSS THE
REGION...WITH THE EXCEPTION ACROSS FAR NORTHERN KY WHERE MID-HIGH
LEVEL CLOUD DEBRIS ASSOCIATED WITH DYING CONVECTION ARE STREAMING
EASTWARD.  SFC COLD FRONT IS STILL JUST NORTH OF THE REGION AND WILL
BE MAKING A RUN AT THE AREA LATER THIS MORNING.

FOR TODAY...MAIN FOCUS WILL BE ON CONVECTIVE DEVELOPMENT LATER THIS
MORNING AS SFC FRONT HEADS SE THROUGH THE REGION.  MAJORITY OF THE
NCEP OP MODELS AND SREF ENSEMBLES SUGGEST CONVECTION PICKING UP
LATER THIS MORNING AND EARLY THIS AFTERNOON...PRIMARILY ACROSS
PORTIONS OF NORTH AND EAST CENTRAL KY.  FRONTAL BOUNDARY WILL BE
INTERSECTING A WARMING AND INCREASINGLY UNSTABLE AIRMASS ACROSS KY
THIS AFTERNOON...SETTING THE STAGE FOR THE DEVELOPMENT OF STRONG TO
POSSIBLY SEVERE THUNDERSTORMS.

AT THIS TIME...FEEL THAT BEST CHANCES OF THUNDERSTORMS WILL BE
ACROSS NORTH-CENTRAL AND EAST-CENTRAL KY LATER THIS MORNING AND
AFTERNOON.  LOCAL WRF MODEL RUNS AND OP NAM RUNS HAVE A FAIRLY GOOD
HANDLE ON THE AVAILABLE MOISTURE AND STABILITY THAN THE GFS...SO
HAVE TRENDED THE FCST IN THEIR DIRECTION.  LOOKING AT THINGS AS FAR
A SVR...ATMOSPHERE SHOULD BE PRETTY JUICED UP THIS AFTERNOON WITH
CAPES APPROACHING 2000 J/KG ALONG WITH -4 TO -8 LIS.  THESE COMBINED
WITH STEEP LAPSE RATES SUGGEST MORE OF A HIGH CAPE...LOW SHEAR
ENVIRONMENT WHICH WOULD FAVOR MULTICELLULAR CONVECTION THAT COULD
END UP BOWING OUT WITH LOCALIZED AREAS OF WIND DAMAGE.  HAIL THREAT
IS ALSO THERE...BUT FEEL THAT WIND DAMAGE WOULD BE THE PRIMARY SVR
WX CONCERN TODAY.

CONVECTION SHOULD BEGIN TO MOVE INTO FAR EASTERN KY THIS EVENING AS
SFC FRONT CONTINUES EAST.  WILL MAINTAIN CHC POPS IN THE FAR EAST
THIS EVENING BUT MOST OF THE ACTION SHOULD BE FINISHED IN OUR AREA
BY 03Z.

.LONG TERM (TUE THRU SUN)...

TUE THRU THU...

COOLER AND MAINLY DRY THRU THIS PERIOD.

OUR REGION STAYS IN CYCLONIC FLO THRU THIS PERIOD AS UPR LO LOOPS
ACRS THE UPR GREAT LAKES/CANADIAN BORDER...RESULTING IN VEERING UPR
LEVEL FLO TO NNW. SEVERAL IMPULSES FCST TO DROP SSE...THE MOST
NOTABLE ONE ON WED. AT THE SFC...BASICALLY WE ARE POSITIONED EAST OF
HIGH PRES OVER THE MS VLY THRU THE BULK OF THE PERIOD WITH GREATEST
RIDGING/SUBSIDENCE/MOST STABLE AIR OVER OUR FA ON TUE...WHICH SHUD
RESULT IN A MOCLR DAY AS INDICATED BY CURRENT FCST. WILL MAKE SOME
CHGS WED AND THU...MAINLY TO ADD MORE CLOUDS. AFOREMENTIONED WED
IMPULSE...BASED ON TIMING/DIURNAL MAX OF HEATING/INSTABILITY COULD
BRING SOME CONVECTIVE DEVELOPMENT OVER OUR NERN PARTS WED AFTN/EVE...
BUT THE MOST ITS WORTH IS ABOUT A 20 POP AND WILL NOT INSERT AT
THIS TIME. TIME HEIGHT CROSS SECTIONS INDICATING DEEPEST MOISTURE AT
THIS TIME AS WELL WITH NEAR SATURATION BETWEEN 850 AND 700 MBS WITH
SIMILAR BUT SOMEWHAT LESS RH ON THU.

WITH MORE CLOUDS THAN PREVIOUSLY FCST...WILL LOWER TEMPS A DEGREE OR
TWO ON WED/THU...MAINLY ACRS OUR ERN FA...WHERE CLDS SHUD BE MOST
PROMINENT.

NO CHANGES FOR THE FRI-SUN PERIOD...PREV DISC FOR THAT PERIOD
FOLLOWS:

THE ONLY PLAUSIBLE CHANCE FOR PRECIPITATION IN THE OUT PERIOD COMES
AT THE END OF THE WORK WEEK AS A SHORT WAVE DIGS SOUTH INTO THE OHIO
VALLEY AHEAD OF UPPER RIDGE CENTERED JUST EAST OF THE CONTINENTAL
DIVIDE. AT 5 DAYS OUT...HOWEVER...NOT ENOUGH CONFIDENCE IN THE
TIMING OR LOCATION OF THE SHORT WAVE TO GO ANY HIGHER THAN 30
POPS.

&&

.AVIATION (00Z TAFS)...

WEAK COLD FRONT CONTINUING TO PUSH SOUTHWEARD ACROSS THE FORECAST
AREA THIS EVENING. THUNDERSTORMS DEVELOPING ALONG THE
FRONT...ESPECIALLY FROM SOUTH OF SDF TO SOUTH OF LEX...WILL CONTINUE
THE NEXT FEW HOURS. THE MAIN CONCERN WILL BE STRONG GUSTY WINDS AND
SMALL HAIL AS WELL AS REDUCED VISIBILITIES DUE TO HEAVY RAINFALL.
BWG WILL HAVE A CHANCE OF THUNDERSTORMS THROUGH MID EVENING. BEHIND
THE FRONT...EXPECT VFR CONDITIONS WITH ONLY A FEW HIGH CLOUDS
OVERNIGHT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE........MBS
SHORT TERM....MJ
LONG TERM.....DK
AVIATION......LS
Hazardous weather outlook, Jun 16, 4:15 PM EDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT MON JUN 16 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-170900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
414 PM EDT (315 PM CDT) MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL
KENTUCKY AND PARTS OF EASTERN KENTUCKY. OVER SOUTH CENTRAL INDIANA
AND NORTH CENTRAL KENTUCKY ONLY ISOLATED THUNDERSTORMS WILL BE
POSSIBLE. SOME OF THE STORMS OVER EASTERN KENTUCKY COULD REACH
SEVERE LIMITS. THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL
BE DAMAGING WIND. HOWEVER ANY THUNDERSTORM WILL BE ALSO CAPABLE OF
PRODUCING TORRENTIAL RAINFALL...DANGEROUS CLOUD TO GROUND LIGHTNING
AND HAIL. STORMS WILL WEAKEN AND DISSIPATE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WEAK FRONT APPROACHING FROM THE NORTH COULD SET OFF ISOLATED TO
SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING...MAINLY
OVER SOUTH CENTRAL INDIANA AND NORTH-CENTRAL AND EAST-CENTRAL
KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHOLZ/TWF

In the hours before

Special weather statement, Jun 16, 6:24 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
624 PM EDT MON JUN 16 2008

KYZ048-057-162315-
JESSAMINE-MADISON-
624 PM EDT MON JUN 16 2008

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NICHOLASVILLE...OR 12 MILES SOUTHWEST OF
LEXINGTON...AND MOVING EAST AT 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR RICHMOND BY 700 PM EDT.

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:37 AM EDTSevere Thunderstorm WarningLMKHarrison, Scott8 min
Jun 16, 8:45 AM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas, Scott30 min
Jun 16, 9:01 AM EDTSevere Thunderstorm WarningLMKAnderson, Spencer29 min
Jun 16, 4:49 PM EDTSevere Thunderstorm WarningLMKFayette, Woodford26 min
Jun 16, 5:11 PM EDTSevere Thunderstorm WarningLMKClark, Fayette, Madison34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.